How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Arun Phophalia Your Own Question
Dr. Arun Phophalia
Dr. Arun Phophalia, Doctor (MD)
Category: Health
Satisfied Customers: 31619
Experience:  MBBS, MS (General Surgery), Fellowship in Sports Medicine
5625079
Type Your Health Question Here...
Dr. Arun Phophalia is online now
A new question is answered every 9 seconds

For a Dr. HOw long after discontinuing an SSRI after being ...

Resolved Question:

For a Dr. HOw long after discontinuing an SSRI after being on it for 10 years can one expect their mind to return to normal level of function ing...i am having difficulty with memory , reading, thinking etc since discontinuing 2 weeks ago after an exceedingly long taper (months) . I really don't want to go back on zoloft again ever . I hated it for 10 years...but am wondering how long it will take the neurotransmitters in my brain to balance out...because they have been relying on setraline to help increase serotonin levels for so long that they are not used to living without it. how long will it take for my brain to start adapting and for my funcitoning to improve.
Submitted: 8 years ago.
Category: Health
Expert:  Dr. Arun Phophalia replied 8 years ago.

Greetings.

If SSRI are tapered gradually after the long term use, this tapering start bringing back the normal brain physiology. This is the whole idea of tapering the drug that decreasing doses, let the brain adapt the changing environment gradually. Read about the SSRI long term use and myths and facts in this authentic site;

http://www.webmd.com/depression/ssris-myths-and-facts-about-antidepressants

As I mentioned that these effects are gradually already waning off with the tapering doses, so the brain cell do adapt to the new milieu. I agree there can be individual side effects like memory, reading, etc but all of them are fully reversible and do return to normal witin a span of 3-6 months.

Hope this helps you. Please feel free for your follow up questions.

Dr. Arun

Dr. Arun Phophalia and 3 other Health Specialists are ready to help you
Customer: replied 8 years ago.
so it could take 3 to 6 months after completely discontinuing the drug even if the taper was a slow one?
Expert:  Dr. Arun Phophalia replied 8 years ago.

Hello,

The 10 year use can take some substantial time to come back to terms fully, but as I mentioned things start coming back to normal physiological levels as soon as the doses are tapered. The memory and reading are not only affected by the inherent brain functions, but are also related to the training. Many people, just by persistent efforts and hard training can get better in these faculties. This is more or less believing on yourself.

Dr. Arun

Customer: replied 8 years ago.
Right i understand what you are saying but it could still take some time for it to return correct???
Expert:  Dr. Arun Phophalia replied 8 years ago.

Hello,

Yes. It can take some time. This time is very individual. Some people will have only a week's time to recover while some will have slightly substantial time to come back to terms of withdrawal.

Dr. Arun